This is an archived story; this page is not actively maintained. Some or all of the links within or related to this story may no longer work.
For the latest University of Minnesota news, visit Discover.
Viagra increases the risk of vision loss in men with hypertension or diabetes, according to U research.
A stroke of the eye
From eNews, April 7, 2005
Ophthalmologists at the University of Minnesota say that a condition that causes permanent vision loss has been diagnosed in a small group of men who have taken the erectile dysfunction drug Viagra. The condition, nonarteritic ischemic optic neuropathy (NAION), described as "stroke of the eye," occurs when blood flow is cut off to the optic nerve, injuring the nerve and resulting in the loss of vision.
The U.S. Food and Drug Administration approved Viagra, manufactured by Pfizer Pharmaceuticals, in 1998. Viagra is only available by prescription and is the first oral pill to treat impotence, a dysfunction that affects millions of men in the United States. An erection is caused by an increase in blood flow into certain internal areas of the penis, and Viagra works by enhancing the effects of one of the chemicals the body normally produces during sexual arousal.
"For years, we've known that some men who take Viagra will experience temporary color changes in their vision and see things as blue or green," says Howard Pomeranz, associate professor of ophthalmology at the University of Minnesota Medical School. "NAION is a much more serious condition because it can lead to permanent vision loss."
In the study, seven patients between the ages of 50 and 69 had typical features of NAION within 36 hours of taking Viagra. Seven similar cases have been previously reported. All of the patients, though, had at least one arteriosclerotic risk factor, including hypertension, diabetes, hypercholesterolemia, or hyperlipidemia, and they also had a low cup-to-disk ratio, which is a way doctors measure the small circular indentation where the optic nerve connects to the eyeball. Pomeranz says the low cup-to-disk ratio means that the blood vessels and nerves are tightly bundled together into the small space in the back of the eye. And it is this constriction of blood vessels, he says, which promotes NAION.
Based on the 14 reported cases, the researchers believe that ophthalmologists should ask all men diagnosed with NAION if they use Viagra, and caution those with a history of NAION in one eye that Viagra may increase their risk of developing the condition in the other eye.
The researchers have published their findings in the March 2005 issue of the Journal of Neuro-Ophthalmology.